Wyoming, 2009

Flash Flood and Damaging Wind in Wyoming, July 3, 2009

July 3, 2009 · NWS RIW · 2 events in 1 county or zone

Intense rainfall accompanied a strong thunderstorm which gained strength just west of Casper before blasting through town. The thunderstorm formed in a uncharacteristically moist airmass where precipitable water values approached 150% of normal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Intense rainfall accompanied a strong thunderstorm which gained strength just west of Casper before blasting through town. The thunderstorm formed in a uncharacteristically moist airmass where precipitable water values approached 150% of normal. Longtime residents reported this to be the worst flash flooding they had seen in the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 3, 2:20 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 3, 2:20 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
320 PM MDT FRI JUL 3 2009

.SHORT TERM...TONIGHT THROUGH MONDAY

SHOWERS AND STORMS HAVE ERUPTED AGAIN THIS AFTERNOON OVER THE NORTH
AND CENTRAL. LESS ACTIVITY IN THE SOUTH SO FAR BUT DO EXPECT SOME
STORMS TO GET GOING SOON. UPPER LEVEL DISTURBANCE HAS MOVED EAST OF
THE REGION AND HAS PUSHED SOME OF THE DEEPER MOISTURE EAST OF
US...BUT ENOUGH LOW LEVEL DEWPOINT AND SUNSHINE TO GET CONVECTION
FIRED UP. HAVE MADE SOME ADJUSTMENTS FOR THE REST OF THE DAY INTO
THE EVENING HOURS FOR STORM COVERAGE. CONVECTION WILL BECOME MORE
ISOLATED AFTER MIDNIGHT. ON SATURDAY...ANOTHER DISTURBANCE IN THE
WEST FLOW ALOFT IS FORECAST TO MOVE TOWARD WESTERN WY BY LATE
AFTERNOON. IF THE TIMING IS RIGHT...THEN SCATTERED SHOWERS AND
STORMS WILL FORM AND SOME OF THE STORMS WILL HAVE HEAVY RAIN. THE
LOW LEVEL MOISTURE WILL BE AVAILABLE AND WITH AMPLE HEATING AND
DECENT SHEAR PROFILE...SOME STORMS WILL BE STRONG TO POTENTIALLY
SEVERE EAST OF THE DIVIDE. AGREE WITH DAY 2 OUTLOOK AND THIS MAY
NEED TO BE EXPANDED A BIT IF CONDITIONS WARRANT TOMORROW. SHOWERS
AND STORMS WILL PERSIST INTO THE EVENING WITH ACTIVITY DECREASING
TOWARD MIDNIGHT. ON SUNDAY...ENOUGH MOISTURE APPEARS TO BE PRESENT
FOR ANOTHER ROUND OF AFTERNOON AND EVENING STORMS OVER MUCH OF THE
REGION. THE SOUTH AND SW ZONES MAY SEE ONLY ISOLATED ACTIVITY AS
DRIER AIR MAY WORK INTO THAT REGION. ON MONDAY...SHOWERS AND STORMS
WILL BE MOST NUMEROUS OVER THE NORTH AND EAST WITH ISOLATED ACTIVITY
IN THE SOUTHWEST AND SOUTH WHERE DRIER AIR AND LOWER PRECIPITABLE
WATER VALUES ARE FORECAST. DID NOT ALTER CURRENT MONDAY FORECAST BUT
MORE ACTIVITY MAY BE NEEDED IN THE NORTH AND EAST ZONES WITH TIME IF
DRYING IS SLOWER TO OCCUR. TEMPS WILL BE WARM SAT AND SUN WITH EVEN
WARMER HIGHS ON MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

ECMWF/GFS AND GEFS MEAN IN OVERALL GOOD AGREEMENT WITH SYNOPTIC
PATTERN IN THIS PERIOD WITH TROUGH OVER NORTHWEST U.S. AND
STRENGTHENING RIDGE OVER THE SOUTHERN AND CENTRAL PLAINS.  THIS
WILL PUT MOST OF WYOMING UNDER DRY AND WARM SOUTHWEST FLOW.
PREFERRED ECMWF SLOWER TO MOVE MONSOONAL MOISTURE OUT OF AREA MONDAY
NIGHT THAN GFS...AND FORECAST KEEPS SLIGHT CHANCES OF EVENING
THUNDERSTORMS ACROSS THE NORTH AND EAST. WARM AND DRY SW FLOW
PREVAILS ON TUESDAY WITH ECMWF AND GFS FLIP-FLOPPING...THE GFS NOW
THE WARMER OF THE TWO WITH H7 TEMPS NEAR 18C. ECMWF AND GFS IN
GOOD AGREEMENT EJECTING SHORTWAVE NE ACROSS IDAHO INTO WESTERN
MONTANA WEDNESDAY AFTERNOON AND EVENING WITH NORTHWEST AND FAR
NORTH WYOMING ON THE FRINGE OF BETTER MOISTURE AND INSTABILITY.
BREEZY TO WINDY AND HOT CONDITIONS WILL PREVAIL OVER THE CENTRAL
AND SOUTH. RIDGE OVER THE CENTRAL AND SOUTHERN PLAINS EXPANDS INTO
SOUTHERN/CENTRAL ROCKIES THURSDAY AND FRIDAY WITH WEAKER FILLING
UPPER LOW LEFT OVER NW U.S. MOSTLY DRY CONDITIONS WITH NEAR OR
ABOVE NORMAL TEMPERATURES (ABOVE MOST GUIDANCE NUMBERS) FORECAST
FOR THIS LATTER PERIOD.

&&

.AVIATION...

UPPER LEVEL HIGH PRESSURE WILL MOVE ACROSS THE REGION TONIGHT
THROUGH SATURDAY....AND WIND SPEEDS WILL REMAIN LIGHT. ABUNDANT
MOISTURE AND WEAK INSTABILITY EAST OF THE DIVIDE WILL ALLOW SHOWERS
AND ISOLATED THUNDERSTORMS TO CONTINUE THROUGH THE MID TO LATE
EVENING HOURS TONIGHT WITH MVFR VISIBILITIES POSSIBLE IN
THUNDERSTORMS. DAYTIME HEATING AND ABOVE NORMAL MOISTURE WILL
GENERATE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE
ENTIRE REGION SATURDAY AFTERNOON AND EVENING WITH STRONG WIND
GUSTS...LARGE HAIL AND LOCALIZED MVFR CONDITIONS POSSIBLE.

&&

.FIRE WEATHER...

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THE REST OF TODAY
AND THIS EVENING...DECREASING IN COVERAGE AFTER MIDNIGHT. ON
SATURDAY SCATTERED AFTERNOON AND EVENING SHOWERS AND STORMS WILL
OCCUR. SHOWERS AND THUNDERSTORM ACTIVITY ON SUNDAY AFTERNOON AND
EVENING WILL BE LESS NUMEROUS. EARLY NEXT WEEK THE WEATHER PATTERN
IS INDICATING A WARMER AND DRIER REGIME FOR THE DISTRICT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...AEM
AVIATION...SMITH
FIRE WEATHER...AR
Hazardous weather outlook, Jul 3, 4:00 PM MST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 PM MDT FRI JUL 3 2009

WYZ001>020-022>030-041100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 PM MDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR THIS EVENING. HEAVY RAIN...
HAIL...LIGHTNING...AND GUSTY WINDS TO 45 MPH ARE LIKELY FROM THE
STRONGER STORMS. MINOR FLOODING IS POSSIBLE IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THUNDERSTORM THREAT CONTINUES THROUGH THE HOLIDAY WEEKEND...
INCLUDING THE FOURTH OF JULY HOLIDAY.  HEAVY RAINFALL...SMALL HAIL
AND LIGHTNING CONTINUES TO BE A THREAT.  THE SEVERE POTENTIAL ALSO
EXISTS FOR JOHNSON AND NATRONA COUNTIES ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT RAINFALL...ANY WIND GUSTS IN
EXCESS OF 40 MPH OR HAIL TODAY AND TONIGHT.  THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 3, 3:11 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
411 PM MDT FRI JUL 3 2009

WYZ006-008-009-011-032300-
BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-SOUTHEAST BIG HORN
BASIN-SOUTHEAST JOHNSON COUNTY-
411 PM MDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND WASHAKIE COUNTIES
UNTIL 500 PM MDT...

AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN SOUTHEAST WASHAKIE COUNTY AND SOUTHWEST
JOHNSON COUNTY. THE STORMS WERE MOVING EAST AT 25 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THESE
STORMS. RAINFALL AMOUNTS FROM ONE HALF TO THREE-QUARTERS OF AN INCH
ARE POSSIBLE WITH THE STRONGER STORMS.

RESIDENTS IN SOUTHEASTERN WASHAKIE AND SOUTHWESTERN JOHNSON
COUNTIES...INCLUDING THE LOCATION OF HOLE IN THE WALL...BARNUM
AND MAYOWORTH SHOULD MONITOR THE WEATHER SITUATION CLOSELY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4385 10660 4351 10680 4352 10739 4394 10719
TIME...MOT...LOC 2208Z 291DEG 21KT 4371 10723

AR
Special weather statement, Jul 3, 3:16 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
416 PM MDT FRI JUL 3 2009

WYZ020-022-032330-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
416 PM MDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY THROUGH 530 PM...

AT...410 PM...A STRONG THUNDERSTORM WAS LOCATED JUST EAST OF BAR
NUNN...MOVING EAST ABOUT 15 MPH.  OTHER STRONG STORMS WERE LOCATED
OVER NORTHEAST FREMONT COUNTY...WHICH WILL BE MOVING INTO
NORTHWESTERN NATRONA COUNTY.  ISOLATED THUNDERSTORMS WILL BE OVER
THE REST OF NATRONA COUNTY.  THE STRONGEST STORMS...WILL PRODUCE
VERY HEAVY RAINFALL...SMALL HAIL...AND GUSTY WINDS.  ISOLATED
RAINFALL AMOUNTS COULD APPROACH ONE INCH.  THIS HEAVY RAIN IN A SHORT
AMOUNT OF TIME WILL CAUSE PONDING ON AREA ROADWAYS...AND MAY CAUSE
MINOR FLOODING ALONG SMALL STREAMS AND POSSIBLY OF BACK ROADS
ESPECIALLY NEAR DRY WASH CROSSINGS.
Special weather statement, Jul 3, 4:10 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
510 PM MDT FRI JUL 3 2009

WYZ019-020-022-040000-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-NATRONA COUNTY
LOWER ELEVATIONS-
510 PM MDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY UNTIL 600 PM
MDT...

AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS OVER NATRONA COUNTY.  ONE AREA OF
THUNDERSTORMS WAS FROM WALTMAN TO RED WALL...WITH ANOTHER STRONG
THUNDERSTORM JUST SOUTHWEST OF CASPER.  THESE THUNDERSTORMS WERE
MOVING EAST AROUND 15 MPH.

THE MAIN HAZARD WITH THESE STORMS WILL BE EXTREME RAINFALL
INTENSITIES...WITH RAINFALL AMOUNTS UP TO AN INCH IN A SHORT AMOUNT
OF TIME.  THIS HEAVY RAIN IN A SHORT AMOUNT OF TIME WILL CAUSE
PONDING ON AREA ROADWAYS...AND MAY CAUSE MINOR FLOODING ALONG SMALL
STREAMS...IN POOR DRAINAGE AREAS...AND POSSIBLY OF BACK ROADS
ESPECIALLY NEAR DRY WASH CROSSINGS.

RESIDENTS IN NATRONA COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS
IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD
BE PREPARED FOR VERY HEAVY RAINFALL...SMALL HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK
SHELTER IN A VEHICLE WITH THE WINDOWS UP.

&&

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4244 10724 4244 10725 4248 10721 4257 10724
      4260 10703 4266 10699 4259 10681 4278 10700
      4278 10706 4291 10721 4286 10734 4294 10750
      4328 10751 4328 10741 4320 10718 4323 10708
      4344 10683 4349 10681 4349 10609 4244 10609
TIME...MOT...LOC 2305Z 319DEG 11KT 4277 10682

MURRELL
Special weather statement, Jul 3, 4:20 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
520 PM MDT FRI JUL 3 2009

WYZ012-013-023-024-027-040015-
JACKSON HOLE-SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-STAR
VALLEY-TETON AND GROS VENTRE MOUNTAINS-
520 PM MDT FRI JUL 3 2009

...STRONG THUNDERSTORMS HEADING TOWARD LINCOLN AND SOUTHERN TETON
COUNTIES...

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS OVER EASTERN IDAHO. THESE STORMS WILL CONTINUE
TO TRACK EASTWARD...AND BEGIN TO MOVE INTO FAR WESTERN WYOMING
BETWEEN 545 PM AND 615 PM.  THESE STORMS ON THEIR CURRENT TRACK WILL
AFFECT SOUTHERN JACKSON HOLE...FROM NEAR JACKSON...SOUTH ACROSS STAR
VALLEY.

ONE HALF INCH DIAMETER HAIL IS POSSIBLE WITH THESE STORMS. RAINFALL
AMOUNTS OF THREE-QUARTERS OF AN INCH TO ONE INCH ARE POSSIBLE WITH
THIS STORM. HIS HEAVY RAIN IN A SHORT AMOUNT OF TIME WILL CAUSE
PONDING ON AREA ROADWAYS...AND MAY CAUSE MINOR FLOODING ALONG SMALL
STREAMS...AND IN POOR DRAINAGE AREAS.

RESIDENTS IN NORTHERN LINCOLN AND SOUTHERN TETON COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS
IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD
BE PREPARED FOR GUSTY WINDS...SMALL HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A
VEHICLE WITH THE WINDOWS UP.

&&

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4349 11062 4205 11064 4201 11104 4351 11103
TIME...MOT...LOC 2314Z 275DEG 25KT 4341 11091

MURRELL
Special weather statement, Jul 3, 4:47 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
547 PM MDT FRI JUL 3 2009

WYZ009-019-020-022-040045-
BIGHORN MOUNTAINS SOUTHEAST-CASPER MOUNTAIN-GREEN MOUNTAINS AND
RATTLESNAKE RANGE-NATRONA COUNTY LOWER ELEVATIONS-
547 PM MDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY UNTIL 645 PM
MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF
THUNDERSTORMS IN CENTRAL NATRONA COUNTY. THESE STORMS WERE MOVING
EAST AT 30 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THE
STORMS. RAINFALL AMOUNTS FROM ONE-QUARTER OF AN INCH TO ONE HALF OF
AN INCH ARE POSSIBLE WITH SOME OF THE STRONGER STORMS.

RESIDENTS IN EASTERN NATRONA COUNTY...PARADISE VALLEY...CASPER...
ALCOVA RESERVOIR...BAR NUNN...AND CASPER MOUNTAIN SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. INTERSTATE 25 WILL ALSO BE IMPACTED BY
STORMS AS WELL AS HIGHWAY 220 AND HIGHWAY 20 26.

BOATERS ON AREA ALCOVA RESERVOIR SHOULD BE AWARE OF STORMS AND HEAD
TO A PLACE OF SAFETY BEFORE THE STORMS ARRIVE.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4347 10611 4247 10615 4248 10731 4347 10715
TIME...MOT...LOC 2340Z 291DEG 18KT 4295 10670

AR
Special weather statement, Jul 3, 4:55 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
555 PM MDT FRI JUL 3 2009

WYZ019-020-022-040030-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-NATRONA COUNTY
LOWER ELEVATIONS-
555 PM MDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY UNTIL 630 PM
MDT...

AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR INDEPENDENCE ROCK...OR 36 MILES EAST OF
JEFFREY CITY...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN SOUTHERN NATRONA COUNTY...INCLUDING THE LOCATIONS OF
INDEPENDENCE ROCK AND U.S. HWY 220 MILE MARKER 70...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4243 10664 4243 10712 4249 10729 4266 10721
      4252 10659
TIME...MOT...LOC 2355Z 291DEG 21KT 4254 10714

AR

The radar

The Riverton/Lander radar (KRIW), 178 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Natrona

When
July 3, 5:28 PM MST
Where
Natrona County, 1.38 mi NNE of Casper
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.849, -106.310

Thunderstorm wind gusts of 60 to 65 mph were estimated near the Wyoming Medical Center in association with a thunderstorm that produced widespread flash flooding in Casper.

Flash Flood, Natrona

When
July 3, 5:35 PM MST to 10:30 PM MST
Where
Natrona County, 1.3 mi SE of Mountain View to 2.17 mi N of Casper
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
42.836, -106.364

A vicious thunderstorm struck the city of Casper between about 1715 and 1800MST at the start of the July 4th holiday weekend. Extreme rainfall rates falling on the urbanized landscape produced flash flooding throughout Casper, with the most extensive inundation centered around the intersection of Poplar and Collins streets.

Nearly one inch of rain fell in 21 minutes at the Natrona County International Airport northwest of the city. A precipitation gauge along the North Platte River in Casper reported 1.79 inches of rain in 30 minutes. Final tallies around town showed rainfall from around one inch up to a high of about 2.25 inches occurred within about a 35 minute time frame.

Several streets, including Poplar and McKinley were reported to be rivers carrying rocks and other debris toward downtown Casper. Reports indicated one to three feet of water was present on some city streets. The flash flooding floated several cars and sent storm drains shooting wildly into the air. One storm drain cover injured an individual as the surging water displaced it. Emergency management estimated anywhere from 800 to 1000 structures, mainly homes, were impacted by the flooding.

In addition to hundreds of impacted homes, many well known locations also sustained damage, including the Nicolaysen Art Museum, Wyoming Medical Center, Central Wyoming Fairgrounds, Three Crowns Golf Course, and several city school buildings. Major damage also occurred at Casper College where five buildings, including the gymnasium and theater, were significantly impacted. Retaining wall bricks and landscape gravel were washed from a hillside at the college and cascaded to neighboring residences and streets below. The Hall of Justice on North David Street also sustained significant damage when water poured through a door into an underground garage. The building's elevator shafts and the ceilings in several sheriff's offices were also damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177922, 177920.